Finite-dimensional control of parabolic PDE systems using approximate inertial manifolds

Panagiotis D. Christofides, Prodromos Daoutidis

Research output: Contribution to journalArticlepeer-review

244 Scopus citations

Abstract

This paper introduces a methodology for the synthesis of nonlinear finite-dimensional output feedback controllers for systems of quasi-linear parabolic partial differential equations (PDEs), for which the eigenspectrum of the spatial differential operator can be partitioned into a finite-dimensional slow one and an infinite-dimensional stable fast complement. Combination of Galerkin's method with a novel procedure for the construction of approximate inertial manifolds for the PDE system is employed for the derivation of ordinary differential equation (ODE) systems (whose dimension is equal to the number of slow modes) that yield solutions which are close, up to a desired accuracy, to the ones of the PDE system, for almost all times. These ODE systems are used as the basis for the synthesis of nonlinear output feedback controllers that guarantee stability and enforce the output of the closed-loop system to follow up to a desired accuracy, a prespecified response for almost all times.

Original languageEnglish (US)
Pages (from-to)398-420
Number of pages23
JournalJournal of Mathematical Analysis and Applications
Volume216
Issue number2
DOIs
StatePublished - Dec 15 1997

Bibliographical note

Funding Information:
Financial support for this work from the National Science Foundation, CTS-9624725, is gratefully acknowledged.

Fingerprint Dive into the research topics of 'Finite-dimensional control of parabolic PDE systems using approximate inertial manifolds'. Together they form a unique fingerprint.

Cite this